Hard palate hyperpigmentation secondary to chronic chloroquine therapy: report of five cases
Version of Record online: 19 JUN 2013
© 2013 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd
Journal of Cutaneous Pathology
Volume 40, Issue 9, pages 833–838, September 2013
How to Cite
Hard palate hyperpigmentation secondary to chronic chloroquine therapy: report of five cases., , , , , , , , .
- Issue online: 21 AUG 2013
- Version of Record online: 19 JUN 2013
- Accepted manuscript online: 29 MAY 2013 09:51AM EST
- Manuscript Accepted: 25 MAY 2013
- Manuscript Revised: 2 MAY 2013
- Manuscript Received: 23 APR 2013
- adverse reaction;
- hard palate;
Antimalarials are commonly prescribed in medical practice for conditions such as rheumatoid arthritis, lupus erythematosus, as well as malaria. They are generally well-tolerated, but side effects, although infrequent, are well known. The antimalarial chloroquine diphosphate may be associated with a bluish-gray to black hyperpigmentation of the oral mucosa, mainly on the hard palate. In this report we described five additional cases of palate hyperpigmentation related to the chronic use of chloroquine diphosphate. Professionals must be aware of the adverse effects of antimalarials as chloroquine diphosphate in order to make the correct diagnosis and appropriate management of the patient. Early diagnosis of oral pigmentation by antimalarials may be of great relevance, because it might be an early sign of ocular involvement, and therefore it may be helpful to prevent further complications of antimalarial therapy for the patient.